Background: Hypophysitis is a serious adverse event stemming from immune checkpoint inhibitor (ICI) therapy for malignancy. This study aimed to characterize ICI-induced hypophysitis, identify diagnostic challenges, and evaluate an association with survival in a large cancer cohort. Methods: We performed a retrospective cohort study of adult patients with cancer who received ICIs between December 1, 2012, and December 31, 2019. We identified 839 patients who received CTLA-4, PD-1, or PD-L1 inhibitors or a combination thereof who were followed for a median of 19.4 months. Hypophysitis was defined as MRI evidence of pituitary gland and/or stalk enlargement or biochemical evidence of hypopituitarism if not explained by another etiology. Results: A total of 16 (1.9%) patients developed hypophysitis a median of 7 months after ICI initiation, with most patients having melanoma (9/16; 56.2%) or renal cell carcinoma (4/16; 25%). Two patients also had exogenous glucocorticoid exposure but exhibited secondary hypothyroidism and secondary adrenal insufficiency (AI). Median age at the start of ICI was 61.3 years and 57% were men. Patients who developed hypophysitis were younger compared with those who did not develop hypophysitis (median age, 57 vs 65 years; P5.011). Hypophysitis occurred most frequently after combination therapy (13.7%) compared with CTLA-4 monotherapy (1.9%), PD-1monotherapy (1.2%), and PD-L1 monotherapy (0.8%) (P,.0001). Pituitary gland enlargement on MRI occurred more frequently after CTLA-4 inhibitor monotherapy or combination therapy (5/7; 71.4%) compared with PD-1/PD-L1 inhibitor monotherapy (1/6; 16.7%). The survival benefit of hypophysitis was not apparent after addressing immortal time bias and adjusting for other variables affecting patient outcomes. Conclusions: Secondary AI occurred in all patients, and secondary hypothyroidism occurred in half. Classic pituitary gland enlargement is usually absent in PD-1/PD-L1 inhibitor-induced hypophysitis. Further pituitary evaluation must be conducted to differentiate secondary AI resulting from exogenous glucocorticoids and hypophysitis in patients with cancer receiving ICIs. The link between hypophysitis and ICI efficacy needs further investigation.
|Original language||English (US)|
|Number of pages||7|
|Journal||JNCCN Journal of the National Comprehensive Cancer Network|
|State||Published - Mar 2023|
ASJC Scopus subject areas